Texas, 2016

Hail and Damaging Wind in Texas, March 9, 2016

March 9, 2016 · NWS BRO · 2 events in 1 county or zone

A strong and unusually far south upper level disturbance that moved out of Mexico and over South Texas helped destabilize the atmosphere and provided large scale ascent. This was enough to break the cap and scattered thunderstorms developed across the Rio Grande Valley, some producing large hail and damaging winds during the overnight and post-daybreak hours of March 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A strong and unusually far south upper level disturbance that moved out of Mexico and over South Texas helped destabilize the atmosphere and provided large scale ascent. This was enough to break the cap and scattered thunderstorms developed across the Rio Grande Valley, some producing large hail and damaging winds during the overnight and post-daybreak hours of March 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 9, 5:42 AM CST, 14 minutes earlier.

Area forecast discussion, Mar 9, 5:42 AM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
542 AM CST WED MAR 9 2016

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...EXPECT TO SEE TEMPO OR EVEN PERSISTENT MVFR CEILINGS
THIS MORNING AS SHOWERS AND A FEW THUNDERSTORMS MOVE UP FROM THE
SOUTH. AFTER A NIGHT WHERE A SIGNIFICANT CAP PUT THE KIBOSH ON
CONVECTION OVER THE EASTERN PART OF THE CWA...WE ARE NOW SEEING AN
INCREASE IN ACTIVITY AS AN UPPER LOW OVER THE BIG BEND CONTINUES
TO SLOWLY DRIFT THIS WAY. IN ADDITION...STRONG UNIDIRECTIONAL
WINDS OUT OF THE SOUTH ARE RESULTING IN LOW LEVEL WIND SHEAR. FOR
THE REST OF THE DAY SHOULD SEE OVERCAST SKIES WITH A FEW HOURS OF
VFR CEILINGS POSSIBLE THIS AFTERNOON. WINDS ARE ALSO EXPECTED TO
SHIFT FROM SOUTHEAST TO NORTHWEST THIS AFTERNOON AS SURFACE LOW
PRESSURE SHIFTS OFFSHORE.

&&

.PREV DISCUSSION... /ISSUED 411 AM CST WED MAR 9 2016/

SHORT TERM  /TODAY THROUGH THURSDAY/...THE THREAT OF THE STRONGEST
STORMS WILL DIMINISH TODAY...ALTHOUGH CONVECTIVE CHANCES WILL REMAIN
ELEVATED WITH AN UPPER LOW OVER NORTH CENTRAL TO NORTHEAST MEXICO.
THE AREA WILL REMAIN IN A GENERAL THUNDERSTORM OUTLOOK FOR TODAY AND
TONIGHT. THE LATEST SOUNDINGS SHOW THAT A LOW LEVEL CAP REMAINED
STRONG LAST EVENING...LIKELY LIMITING THE EXTENT OF ANY STRONGER
CONVECTION. DEEP MERIDIONAL FLOW...SUPPORTING FAVORABLE SHEAR AND
STEEP LAPSE RATES...WILL KEEP A THREAT OF THUNDERSTORM ACTIVITY
ALIVE THE NEXT 36 HOURS. A SURGE OF HIGH PRESSURE WILL BRING A FEW
HOURS OF BREEZY NORTHWEST WINDS TO THE CWA THIS AFTERNOON...AND
COULD SERVE AS A FOCUS FOR SHOWERS AND THUNDERSTORMS NEAR THE COAST
LATER TODAY. ANOTHER...WEAKER FRONT WILL STALL JUST NORTH OF THE CWA
TONIGHT. LATER...AS THE UPPER LOW MOVES OVERHEAD ON THURSDAY...RAIN
CHANCES WILL TEMPORARILY INCREASE OVER THE WESTERN HALF OF THE CWA.
MOVING BEYOND THURSDAY...RAIN CHANCES WILL DIMINISH QUICKLY. WITH
THE LOW ALOFT...EXPECT MOSTLY CLOUDY TO OVERCAST SKIES IN THE SHORT
TERM...WITH MODERATING TEMPERATURES.  HIGH TEMPS TODAY WILL BE NEAR
80...WITH LOWS NEAR 60 TONIGHT AND MID 70S ON THURSDAY.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...ONE FINAL DAY OF
(SOMEWHAT) UNSETTLED WEATHER...AND THEN A STRING OF
PERFECTION...IF WARM AND MAINLY SUNNY WEATHER IS DESIRED...TO
BEGIN THE BIG SPRING BREAK PERIOD AT THE BEACHES AND ON LAND. THE
FINAL WEEKEND COULD BECOME A BIT TRICKY...BUT THAT'S WELL BEYOND
THIS FORECAST PERIOD AND THERE'S PLENTY TIME TO HONE IN ON THOSE
DETAILS.

THE DIFFICULTY WITH THE THURSDAY NIGHT/FRIDAY PERIOD OF THE
FORECAST IS FIGURING OUT EXACTLY HOW AND WHEN ANY LOBES OF
ENERGY CAN PRODUCE SCATTERED TO LOCALLY NUMEROUS SHOWERS AND
PERHAPS A RUMBLE OF THUNDER. GFS AND ECMWF ARE IN FAIRLY GOOD
AGREEMENT FOR FRIDAY WITH A DECENT SLUG OF FAIRLY THICK MOISTURE
ROTATING ACROSS ALL OF SOUTH TEXAS BY FRIDAY MORNING WHICH SHOULD
BE ENOUGH FOR SOME LIGHT RAIN...FAVORING THE UPPER VALLEY AND
RANCHLANDS OVERNIGHT AND A MORE BROAD BRUSH EVERYWHERE FRIDAY
MORNING. WITH THAT SAID...LOW LEVEL WESTERLY FLOW AND DRIER AIR
NEAR THE SURFACE SUGGEST THE RAIN WOULD BE LIGHT AND MAINLY FROM
MID LEVEL SATURATION...AND WITH THE MEAN FLOW TURNS WESTERLY ON
THE SOUTH SIDE OF THE CLOSED LOW IT'S HARD TO FIND MECHANISMS FOR
HIGH QPF. DURING THE DAY ON FRIDAY...SURFACE WARMING AND STILL
CHILLY CONDITIONS ALOFT *MAY* ARGUE FOR THUNDER SO LEFT IN...BUT
MODEL SOUNDINGS ARE MARGINAL AT BEST AND IF CLOUDS ARE THICK
ENOUGH AND TEMPERATURES ARE HELD DOWN A BIT THUNDER MAY NEED TO BE
REMOVED.

AS FOR TEMPERATURES...FAIRLY SEASONAL NUMBERS SHOULD COVER IT
ACROSS THE VALLEY...BUT RANCHLANDS WILL BE CLOSER TO THE DEEPER
MOISTURE AND SHOULD SEE READINGS CLOSER TO 70 OR SO...A FEW
DEGREES BELOW AVERAGE FOR MID MARCH THERE.

BEYOND FRIDAY...LITTLE CHANGE TO THE FORECAST AND THE FORECAST
PHILOSOPHY. UPPER LOW SLOWLY FILLS AND LIFTS INTO CENTRAL TEXAS BY
DAYBREAK...THEN QUICKLY INTO NORTH TEXAS BEFORE BEING WIPED OUT BY
APPROACHING "BOWLING BALL" UPPER LEVEL THAT SURGES THROUGH THE
PANHANDLE BY THE END OF THE DAY. THAT BOWLING BALL QUICKLY SCOOTS
INTO LOUISIANA SUNDAY THEN INTO THE SOUTHEAST U.S. MONDAY WHILE
ZONAL RIDGING RAPIDLY BUILDS ACROSS SOUTH TEXAS AND NORTHERN
MEXICO.

FOR THE SENSIBLE WEATHER...SATURDAY SHOULD DAWN MAINLY SUNNY WITH
PERHAPS A FEW LAYERED CLOUDS BUT WITH LIGHT WINDS AND DELIGHTFUL
TEMPERATURES RIGHT AROUND NORMAL (UPPER 50S TO AROUND 60).
RECOVERY BEGINS SOON AFTER AND BY 3 PM MID TO UPPER 80S LOOK LIKE
A GOOD BET FOR ALL AREAS.

SUNDAY WILL BE SUNNY DRY AND WARMER STILL WITH LOW LEVEL SOUTHWEST
TO WEST FLOW AND FULL DRY ADIABATIC MIXING ALLOWING NEARLY ALL
AREAS TO SURGE TO OR ABOVE 90. FOR MONDAY THROUGH TUESDAY LOW TO
MID 90S WILL DO IT FOR MOST AREAS ALONG/WEST OF U.S. 281...WITH
MID TO UPPER 80S ELSEWHERE UNDER SOME INFLUENCE OF SOUTH/SOUTHEAST
FLOW OFF THE GULF.

MARINE...SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE
ON THE GULF THROUGH THE SHORT TERM DUE TO ELEVATED SEAS. MODERATE
WINDS WILL EXHIBIT SOME DIRECTIONAL VARIABILITY AS SURFACE LOW
PRESSURE UNDER AN UPPER LOW FIGURES OUT WHERE IT WANTS TO GO.
THUS...SOUTHEAST WINDS WILL SHIFT TO NORTH AND NORTHWEST LATER IN
THE DAY...BUT WILL COME BACK TO WEST AND SOUTHWEST TONIGHT AND
THURSDAY. SHOWER AND THUNDERSTORM CHANCES WILL REMAIN ELEVATED TODAY
AND TONIGHT BEFORE IMPROVING ON THURSDAY...AS WRAP AROUND DRIER AIR
LIMITS CONVECTIVE CHANCES.

THURSDAY NIGHT THROUGH SUNDAY: THE BIG STORY IS GRADUAL
IMPROVEMENT THROUGH THE PERIOD. STILL EXPECT AGITATED SEAS ALONG
WITH GUSTY WINDS IN ANY SHOWERS OR THUNDERSTORMS INTO FRIDAY...BUT
MOST BOATERS AND FISHERS WILL FIND THIS WEEKEND ABSOLUTELY
DELIGHTFUL AFTER A WEEK OF MISERY FOR MOST PLEASURE CRAFT OWNERS.

BY SATURDAY AND SUNDAY...LIGHT WINDS AND SLIGHT TO MODERATE SEAS
WILL DOMINATE UNDER SUNNY SKIES.

CLIMATE...WITH THE FIRST EIGHT DAYS IN THE BOOKS MARCH IS RUNNING
SOME 7 TO 11+ DEGREES ABOVE AVERAGE. THE NEXT FEW UNSETTLED DAYS
WILL BRING A FEW DAYS NEAR AVERAGE (LOW IN THE 50S TO AROUND 60
AND HIGHS IN THE UPPER 70S TO AROUND 80)...THEN THE 80S AND 90S
RETURN FOR ANOTHER FOUR TO SIX DAYS BEFORE WE SEE WHAT CHANGES
MAY BE IN THE OFFING. BY MARCH 15TH...IT'S QUITE POSSIBLE THAT
VALLEY WIDE TEMPERATURES ARE AVERAGING 7 DEGREES ABOVE NORMAL...
STILL...WHICH WILL MAKE IT VERY DIFFICULT SAVE FOR A PROLONGED
COOL/COLD AND DAMP SPELL TO TURN THE NUMBER BACK THE OTHER WAY AND
END UP AT OR JUST BELOW NORMAL. WILL BE INTERESTING TO SEE JUST
HOW FAR ABOVE NORMAL THE MONTH ENDS UP. STAY TUNED...PLENTY OF
TIME FOR TEMPERATURE SWINGS THAT MARCH IS KNOWN FOR.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST THURSDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

54/52
Hazardous weather outlook, Mar 9, 4:27 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
427 AM CST WED MAR 9 2016

TXZ248>257-101030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
427 AM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A STRONG OR
SEVERE THUNDERSTORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ELEVATED RISK OF RIP CURRENTS WILL BE LIKELY AT THE LOCAL
BEACHES WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-101030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
427 AM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES OFFSHORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY FOR THE GULF OF MEXICO WATERS EAST OF
PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES OFFSHORE WILL CONTINUE
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 9, 12:44 AM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1244 AM CST WED MAR 9 2016

TXZ249-252-090715-
JIM HOGG TX-STARR TX-
1244 AM CST WED MAR 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STARR AND SOUTHERN JIM
HOGG COUNTIES UNTIL 115 AM CST...

AT 1243 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTH OF FRONTON...OR 18 MILES SOUTH OF ROMA...MOVING NORTHEAST
AT 85 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RIO GRANDE CITY...ROMA...ESCOBARES...EL SAUZ...LA ROSITA...VIBORAS...
AND GARCENO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FOR
ALL OF DEEP SOUTH TEXAS.

LAT...LON 2693 9886 2682 9842 2636 9880 2637 9880
      2637 9882 2636 9884 2637 9886 2635 9890
      2637 9890 2638 9892 2639 9893 2637 9893
      2637 9895 2640 9896 2639 9901 2641 9903
      2640 9907 2640 9909 2641 9909
TIME...MOT...LOC 0643Z 212DEG 74KT 2616 9909

JS
Local storm report, Mar 9, 1:39 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
139 AM CST WED MAR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             LA ROSITA               26.40N  98.92W
03/09/2016  E0.75 INCH       STARR              TX   BROADCAST MEDIA

            PENNY SIZE HAIL REPORTED BY KRGV.

&&

EVENT NUMBER BRO1600002

MILLER
Special weather statement, Mar 9, 5:28 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
528 AM CST WED MAR 9 2016

TXZ251-253-254-091215-
INLAND WILLACY TX-KENEDY TX-HIDALGO TX-
528 AM CST WED MAR 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS AND HAILFOR
SOUTHWESTERN KENEDY...SOUTHEASTERN BROOKS...CENTRAL HIDALGO AND
NORTHWESTERN WILLACY COUNTIES UNTIL 615 AM CST...

AT 525 AM CST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS...ONE MOVING WEST OF EDINBURG AND ANOTHER
CROSSINGTHERIO GRANDE NORTH OF REYNOSA TAMAULIPAS.  THE
STORMS WERE RACING NORTHEAST AT 65 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EDINBURG...MISSION...PHARR...SAN JUAN...HIDALGO...PALMHURST...FAYSVILLE...
LINN...NORTH MCALLEN AND SHARYLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ANY STRONG WINDS MAY CAUSE MINOR DAMAGE TO POORLY BUILT
ROOFS...TREES AND FENCES...AND UNFASTENED LIGHTWEIGHT OBJECTS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND WILL
BRIEFLY REDUCE VISIBILITY TO LESS THAN ONE MILE.

&&

LAT...LON 2610 9829 2612 9827 2612 9829 2611 9830
      2610 9830 2614 9834 2617 9834 2615 9835
      2617 9836 2616 9837 2616 9839 2617 9840
      2678 9807 2678 9798 2689 9799 2677 9774
      2608 9822 2607 9825
TIME...MOT...LOC 1125Z 209DEG 56KT 2615 9830

52/BSG
Special weather statement, Mar 9, 5:50 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
550 AM CST WED MAR 9 2016

TXZ248-091230-
ZAPATA TX-
550 AM CST WED MAR 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
630 AM CST...

AT 549 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF ZAPATA COUNTY AIRPORT...OR 17 MILES NORTH OF
ZAPATA...MOVING NORTH AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN ZAPATA
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2709 9943 2710 9944 2713 9943 2715 9944
      2717 9943 2721 9943 2722 9944 2725 9944
      2726 9945 2727 9945 2732 9937 2727 9933
      2727 9920 2702 9928 2705 9945 2706 9945
TIME...MOT...LOC 1149Z 192DEG 36KT 2713 9937

54

The radar

The Brownsville radar (KBRO), 89 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hidalgo

When
March 9, 5:56 AM CST to 5:58 AM CST
Where
Hidalgo County, 1.03 mi WNW of Mc Allen
Measured
1 in hail
Reported by
Social Media
Coordinates
26.206, -98.245

Quarter size hail was reported by the public via Facebook near the intersection of Business 83 and 23rd Street in McAllen.

Thunderstorm Wind, Hidalgo

When
March 9, 6:25 AM CST to 6:35 AM CST
Where
Hidalgo County, 1.42 mi S of San Manuel to 0.1 mi NNW of San Manuel
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
26.550, -98.124

Fire Chief of Linn-San Manuel reported three power poles and lines down along FM 1017 and six trees were uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626561, 626562.